Arkansas, 2021

Flash Flooding and Hail in Arkansas, February 28, 2021

February 28, 2021 · NWS LZK · 9 events in 7 counties and zones

Heavy rain brought flash flooding to parts of Arkansas on February the 28th. By the 28th, thermometers were in the mid to upper 70s across the central and southern counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flash flooding to parts of Arkansas on February the 28th. By the 28th, thermometers were in the mid to upper 70s across the central and southern counties. It was 76 degrees at Little Rock (Pulaski County) and Monticello (Drew County). It certainly felt like spring, and thunderstorms were back in the forecast.

Storms were sparked by a new cold front that penetrated into northwest Arkansas by lunchtime on the 28th, and approached the Louisiana border toward evening. Along the way, downpours were widespread, and there was at least a concern for severe weather (damaging winds, large hail, and maybe a tornado or two).

In the end, this was mainly a heavy rain event. Roads were flooded in Malvern (Hot Spring County), Pine Bluff (Jefferson County), and Sheridan (Grant County). Severe storms were few, with trees blown down at Greenbrier (Faulkner County) and Olmstead (Pulaski County), and nickel size hail just west of Wooster (Faulkner County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 28, 5:49 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Feb 28, 5:49 AM CST, 5 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
549 AM CST Sun Feb 28 2021

.AVIATION...Updated w/ a discussion for the 28/12Z TAFs

SCT -SHRA were noted over S/Wrn and N/Ern AR this AM. VIS have
improved significantly since the last fcst update w/ most
terminals at MVFR CIGs/VIS now...though some patchy fog may still
prevail through at least 15Z. More notably, a warm frnt was
positioned over S/Wrn AR, extending into the Nrn portion of the
state, and will continue to lift N/wrd through Sun morning.
Through the remainder of the morning, LLWS will remain prevalent
at all terminals, and have included appropriate SHR groups. Sun
afternoon, a cold frnt will enter from the N/W, bringing
widespread -SHRA/TSRA and a wind shift from Srly to N/Wrly.
-SHRA/TSRA will prevail along the frnt's movement, w/ settling wx
 and MVFR CIGs remaining behind the frnt later in the PD.

/232/

&&

.PREV DISCUSSION...(ISSUED 329 AM CST Sun Feb 28 2021)
SHORT TERM...Today Through Monday Night

Latest radar imgry depicted a swath of intensifying convective cells
over the state with some weaker training shower development over
S/Wrn AR. IR Sat imgry would indicate these storms are becoming
stronger and more sfc based w/ cooling cloud top temps. QPE values
suggest a swath of 1/2" to 1" of rainfall has fallen from this
convection, with more in the forecast over the next 24 hours.

Sfc obs indicated a warm frnt was draped from S/W to N/E AR w/ foggy
conditions and reduced visibilities along the Nrn edge. Precip
activity appears to be following this bndry, but short term CAM
guidance is struggling to capture it. Given a moistening bndry layer
to the S of the frnt...e.g. Tds in the mid-60s over Srn AR, and
readings of upper 50s to low 60s as far as Cntrl AR, a transition to
sfc based convection is not out of the question and an uptick in
coverage could be possible through Sunday morning as the frnt
continues to advance N/wrd.

Through the day, a regime of WAA/moisture transport will cont over
the fcst area, w/ sfc temps in the low to mid 70s over the Srn half
of the state, and Td's in the low to mid 60s. Aloft, a positively
tilted trof axis will be positioned over the Four Corners region,
and broad swath of S/Wrly flow. Given a lack of any robust
shortwaves moving over the area, minimal cooling aloft/height falls
will help keep sfc based buoyancy more tame, however a plume of
MLCAPE b/w 1000-1500 J/kg will be in place over the state along the
I-30/I-40 split corridor.

Sun afternoon, a cold frnt will enter the state from the N/W. As
such, the bndry will encounter a rich moist bndry layer and
widespread thunderstorm activity is expected. Given bulk shear
values of 50+ kts, parallel to the sfc bndry, storm mode will lkly
consist of a linear segment to broken bands of cells. Nevertheless,
modest sfc to ML buoyancy and ample cloud layer shear will be
conducive for sustained updraft growth. Additionally, ample storm
relative helicity of 100-200 m2/s2 are progged over the warm sector,
and could enhance any sustained updrafts that do develop, promoting
a QLCS tornado threat. Given strong wind energy aloft and QLCS type
storm mode, strong and damaging winds will also be a hazard w/
afternoon/evening convection.

Lastly, given an anomalously moist bndry layer...e.g. PWATs over
1.5", well above the climatological 90th percentile...a flood risk
will be prevalent as well. Early morning convection will have
already primed portions of Cntrl and N/Ern AR w/ a swath of QPE
readings in excess of 1". QPF values for Sun afternoon/evening are
remaining steady in the 1" - 1.5" range, however there will be
potential for training along the frnt given parallel shear vectors,
and could promote localized regions of enhanced QPF, increasing the
flash flooding threat. 3 hr FFG remains modest over the S/Ern
portion of the state w/ most basins above 2"/3hrs, however small
pockets of <2"/3hrs remain, and could become compromised should
training occur...however confidence on where enhanced swaths of QPF
may fall remains lower at this time.

Sun night and Mon...The cold frnt will cont to progress through the
state, w/ precip cutting off quickly in the wake of the frnt, and
cooler and drier condns following up. Mon, rain chances will linger
over the Srn portion of the state as mrgl moisture remains invof the
aforementioned upper shortwave approaching the state.

LONG TERM...Tuesday Through Saturday

At the beginning of the period, an upper low will move through the
Red River Valley and into the mid south region. At the same time,
low pressure will form along a stalled boundary near the Gulf coast
will pass to the south. This will keep rain chances in the forecast
into Tuesday, but precip should end during the afternoon and
evening, as the upper low shifts into the Tennessee Valley and high
pressure moves into the region on zonal flow aloft.

By late in the week, the longwave pattern will amplify again, as
another system approaches from the Rockies. This will bring another
chance of rain.

Through the period, temperatures should stay within a few degrees of
climatological averages.

&&

.LZK Watches/Warnings/Advisories...
Flood Watch through late tonight FOR Arkansas-Bradley-Calhoun-
Cleveland-Desha-Drew-Jefferson-Lincoln-Lonoke-Monroe-Prairie-
Woodruff.

&&

Aviation...GREEN
Hazardous weather outlook, Feb 28, 3:37 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
337 AM CST Sun Feb 28 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-010945-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
337 AM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Patchy fog will continue across the northern portion of the state
to the north of a warm front, however visibilities statewide
should improve by sunrise.

Scattered showers and thunderstorms will likely continue through the
early morning hours and into the early afternoon ahead of a cold
front advancing into northwest Arkansas. As the front enters the
state, widespread thunderstorm development is anticipated. Some
strong to severe storms are possible, with damaging wind gusts being
the primary concern. Severe storms will also be capable of producing
hail to one inch in diameter, primarily over southwestern portions
of Arkansas.

With winds over the state turning and increasing with height, a
couple of brief tornadoes can not be ruled out, especially during
the afternoon and early evening hours.

Heavy rainfall will accompany thunderstorm activity as well with
widespread rain accumulations of one to two inches and localized
heavier amounts. As such, a flooding risk will be prevalent over the
southeastern portion of the state Sunday afternoon through Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Expect scattered showers to continue through Tuesday, with isolated
thunderstorms possible. Rain will once again affect the area late in
the week.

While isolated strong storms could occur in portions of the area,
widespread or organized severe weather is not expected at this time.

Due to heavy rainfall the last few days, as well as high soil
moisture content from snow melt, localized heavy rainfall will
continue to be a concern, especially over central and southern
Arkansas.

Continue to monitor the latest forecasts and statements from your
Arkansas NWS offices.

.Spotter Information Statement...

Spotter Activation May be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/57

The radar

The Little Rock radar (KLZK), 46 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind, 1 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Faulkner

When
February 28, 11:21 AM CST
Where
Faulkner County, 1.69 mi W of Wooster
Measured
0.88 in hail
Reported by
Public
Coordinates
35.200, -92.500

Thunderstorm Wind, Faulkner

When
February 28, 2:54 PM CST
Where
Faulkner County, 1.13 mi E of Greenbrier
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.230, -92.380

Several trees were blown down.

Thunderstorm Wind, Pulaski

When
February 28, 3:32 PM CST
Where
Pulaski County, 0.89 mi SW of Olmstead
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.940, -92.210

A large tree was blown down near Highway 89. The time was estimated and based on radar data.

Funnel Cloud, Clark

When
February 28, 4:20 PM CST
Where
Clark County, Arkadelphia
Reported by
Social Media
Coordinates
34.120, -93.070

A funnel cloud was seen near Arkadelphia, near Highway 67.

Flash Flood, Clark

When
February 28, 6:45 PM CST to 9:45 PM CST
Where
Clark County, Arkadelphia to 1.1 mi W of Arkadelphia Muni Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.120, -93.070

Numerous roads in the county were inundated with high water.

Flash Flood, Hot Spring

When
February 28, 7:00 PM CST to 10:00 PM CST
Where
Hot Spring County, 0.69 mi S of Rockport to 0.17 mi ENE of Abco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.370, -92.820

Law enforcement reported vehicles having difficulty driving along roads, with some vehicles stuck, due to flooding in downtown Malvern, especially along Pine Bluff Street.

Flash Flood, Grant

When
February 28, 7:00 PM CST to 10:00 PM CST
Where
Grant County, 0.9 mi NW of Sheridan to 0.89 mi W of Sheridan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.310, -92.410

Minor flooding was reported with water covering yards and 3 to 4 inches of water flowing over roads in Sheridan.

Flash Flood, Jefferson

When
February 28, 7:18 PM CST to 10:18 PM CST
Where
Jefferson County, 0.69 mi N of Brewster to 2.58 mi S of Brewster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.210, -92.020

Several streets were underwater in downtown Pine Bluff.

Heavy Rain, Ouachita

When
February 28, 9:15 PM CST
Where
Ouachita County, 1.34 mi WSW of Stephens Muni Arpt
Reported by
Public
Coordinates
33.420, -93.070

It was estimated that 3 inches of rain fell in a 2 hour period, ending around 915 PM.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939674, 939685, 939687, 939675, 939679, 939678, 939680, 939683, 939684.